Alert archive / South Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 26, NWS Greenville-Spartanburg, SC

October 26, 1997Greenville County, South Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Oct 26, 1997, 8:32 AM EST for Greenville County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 1997, 8:32 AM EST (13:32 UTC)
Expired
Oct 26, 1997, 12:00 PM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Greenville County, SC

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 368 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
265 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
368 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 261333
FFWGSP
SCC045-261700-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
832 AM EST SUN OCT 26 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL NOON EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  SOUTH CAROLINA
 
   ...GREENVILLE COUNTY
 
THE REEDY RIVER IN GREENVILLE WILL CONTINUE TO RISE THROUGH MID DAY
FLOODING SOME STREETS IN THE DOWNTOWN AREA. HEAVY RAIN HAS BEEN
FALLING THROUGHOUT THE COUNTY AND A NUMBER OF FLOOD PRONE ROADS AND
SMALL STREAMS WILL LIKELY FLOOD. DETAILS WILL BE ISSUED IN SEPARATE
FLOOD STATEMENTS.
 
JONES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 1:05 AM EST, 7 hours 27 minutes earlier.

Area forecast discussion, Oct 26, 1:05 AM EST, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
105 AM EST SUN OCT 26 1997

ALL: MOSTLY CLOUDY TODAY WITH SHOWERS AND THUNDERSTORMS DEVELOPING.
     SOME THUNDERSTORMS COULD BE SEVERE THIS AFTERNOON. CLOUDY
     TONIGHT WITH SHOWERS AND THUNDERSTORMS....SOME POSSIBLY
     SEVERE. DECREASING CLOUDS MON...WITH CHANCE OF MORNING RAIN
     PIEDMONT.

RADAR COMPOSITE SHOWS BAND OF RAIN WITH SOME EMBEDDED HEAVY SHOWERS
MOVING NE ACROS UPSTATE SC AT THIS TIME. AS THIS BAND PASSES OUT OF
AREA A RELATIVE LULL IN ACTIVITY IS EXPECTED UNTIL STRONG SHORTWAVE
MOVES CLOSER TO AREA. DISAGREE WITH ETA TIME SECTION SHOWING MAX
LIFT AT 18Z WITH WEAKER LIFT ALOFT TONIGHT. PREFER SLOWER NGM WITH
LIFT FROM 18-30 HOURS...PEAKING AT 24 HOURS. BEST CONVECTION WILL BE
PREFRONTAL THIS EVENING...POSSIBLY WITH A SQALL LINE. PLENTY OF
PARAMETERS FAVOR SEVERE THIS AFTERNOON AND ESPECIALLY THIS
EVENING. UPPER LEVEL JET COULD BE A BIT CLOSER...BUT OTHERWISE
POTENTIAL IS VERY REAL. LIGHT RAIN COULD FOLLOW CONVECTION FROM 30
HOURS UNTIL FROPA...WHICH IS MORE LIKELY DURING THE MORNING THAN
RIGHT AT 12Z AS MODELS SUGGEST. DRIER AIR MOVES IN AT MID LEVELS
MON..BUT ENOUGH LOW LEVEL MOISTURE FOR LOW CLOUDS. ENOUGH WESTERLY
COMPONENT TO BREAK THEM UP A BIT. FAN LOOKS TOO COOL TODAY GIVEN
WARM ADVECTION. NOT DRY ENOUGH FOR MUCH EVAPORATIVE COOLING AND
SURFACE HIGH NOT IN GOOD LOCATION TO DRIVE DRY AIR DOWN LEE OF
MOUNTAINS. FAN A BIT COOL TONIGHT SINCE COOLER AIR WONT ARRIVE UNTIL
MON MORNING. FAN ALSO COOL MON GIVEN LATE ONSET OF STRONG COLD
ADVECTION.

AVL   67/50/56   9+0
CLT   71/60/68   8+3
GSP   70/58/66   9+2

JAT

In the hours before

Special weather statement, Oct 26, 3:07 AM EST, 5 hours 25 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-261600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
307 AM EST SUN OCT 26 1997

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

A COLD FRONT WILL APPROACH THE EAST COAST TODAY IN ASSOCIATION WITH
A STRONG LOW PRESSURE SYSTEM MOVING FROM THE PLAINS TO THE OHIO
VALLEY. AHEAD OF THIS COLD FRONT WARM...MOIST AIR WILL STREAM NORTH
FROM THE GULF OF MEXICO...SUPPORTING THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS MORNING. BY AFTERNOON THUNDERSTORMS WILL BECOME
MORE NUMEROUS...AND SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
...PRODUCING DAMAGING WINDS...LARGE HAIL AND POSSIBLY A FEW
TORNADOES. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO
THE EVENING...DIMINISHING AFTER MIDNIGHT. ON MONDAY MORNING THE COLD
FRONT WILL PASS THROUGH OUR AREA...ACCOMPANIED BY GRADUAL DRYING AND
COOLING.

RESIDENTS OF NORTHEAST GEORGIA AND THE CAROLINAS SHOULD KEEP
INFORMED OF THE WEATHER TODAY. AT THIS TIME NO WATCHES ARE IN EFFECT
IN THE THE AREA. IF THE POTENTIAL FOR SEVERE THUNDERSTORMS INCREASES
...WATCHES MAY NEED TO BE ISSUED. SPOTTERS AND HAM RADIO OPERATORS
SHOULD BE PREPARED FOR ACTIVIATION THIS AFTERNOON AND EVENING.

STAY TUNED FOR LATER STATEMENTS AND UPDATED FORECASTS FOR MORE
INFORMATION.

JAT
Special weather statement, Oct 26, 3:30 AM EST, 5 hours 2 minutes before
GAZ010-017-018-026-028-029-NCZ033>037-048>059-062>072-082-SCZ001>014-
019-261600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
307 AM EST SUN OCT 26 1997

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

A COLD FRONT WILL APPROACH THE EAST COAST TODAY IN ASSOCIATION WITH
A STRONG LOW PRESSURE SYSTEM MOVING FROM THE PLAINS TO THE OHIO
VALLEY. AHEAD OF THIS COLD FRONT WARM...MOIST AIR WILL STREAM NORTH
FROM THE GULF OF MEXICO...SUPPORTING THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS THIS MORNING. BY AFTERNOON THUNDERSTORMS WILL BECOME
MORE NUMEROUS...AND SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
...PRODUCING DAMAGING WINDS...LARGE HAIL AND POSSIBLY A FEW
TORNADOES. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL CONTINUE INTO
THE EVENING...DIMINISHING AFTER MIDNIGHT. ON MONDAY MORNING THE COLD
FRONT WILL PASS THROUGH OUR AREA...ACCOMPANIED BY GRADUAL DRYING AND
COOLING.

RESIDENTS OF NORTHEAST GEORGIA AND THE CAROLINAS SHOULD KEEP
INFORMED OF THE WEATHER TODAY. AT THIS TIME NO WATCHES ARE IN EFFECT
IN THE THE AREA. IF THE POTENTIAL FOR SEVERE THUNDERSTORMS INCREASES
...WATCHES MAY NEED TO BE ISSUED. SPOTTERS AND HAM RADIO OPERATORS
SHOULD BE PREPARED FOR ACTIVIATION THIS AFTERNOON AND EVENING.

STAY TUNED FOR LATER STATEMENTS AND UPDATED FORECASTS FOR MORE
INFORMATION.

JAT

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 9:33 AM ESTFlash Flood WarningGSPAnderson, Oconee, Pickens2 hr
Oct 26, 9:33 AM ESTFlash Flood WarningGSPSpartanburg2 hr

Nearby

Flash Flood Warnings in South Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.